Most Read Articles
Stephen Padilla, 03 Feb 2020
Treatment with semaglutide leads to clinically significant decreases in haemoglobin A1C (HbA1c) and body weight in patients with type 2 diabetes (T2D) across the SUSTAIN 1–7 trials, regardless of race and ethnicity, results of a posthoc analysis have shown.
Roshini Claire Anthony, 4 days ago

For coffee drinkers, drinking filtered coffee may be tied to a lower mortality risk, including cardiovascular disease (CVD)-related mortality, a study from Norway suggested.

6 days ago
Eating behaviours have been shown to moderate the relationship between cumulated risk factors in the first 1,000 days and adiposity outcomes at 6 years of age, which underscores modifiable behavioural targets for interventions, reports a study.
Stephen Padilla, 5 days ago
Use of noninvasive ventilation (NIV), similar to invasive mechanical ventilation (IMV), appears to lessen mortality but may increase the risk for transmission of the novel coronavirus disease (COVID-19) in healthcare workers, suggest the results of a study.

Ticagrelor monotherapy in a high-risk ACS patient with aspirin allergy following PCI

Dr. David Ka-Yip Lo
Specialist in Cardiology
Hong Kong
08 May 2020
History and presentation

A 75-year-old gentleman, with a long-standing history of hypertension (HTN) and type 2 diabetes mellitus, was admitted for acute chest pain in January 2020. He was on amlodipine 10 mg QD, simvastatin 20 mg QD, lisinopril 5 mg QD, gliclazide modified release 60 mg QD and metformin 500 mg BID prior to hospitalization.  Electrocardiogram revealed abnormalities indicative of non–ST-elevation myocardial infarction (NSTEMI). His haemoglobin level was 15.2 g/dL, white blood cell count was 61 x 109/L, and creatinine clearance was 74 mL/min. An elevated troponin level (1,215 ng/L) was detected at 9 hours after admission. Echocardiogram showed satisfactory left ventricular ejection fraction (55 percent), without regional wall motion abnormalities or significant valvular lesions.

Treatment and response

The patient had a history of aspirin hypersensitivity. Aspirin desensitization was attempted, but he developed hypersensitivity reaction during desensitization. Antiplatelet therapy with ticagrelor (initial loading dose of 180 mg, and subsequently 90 mg BID) without aspirin was therefore given prior to percutaneous coronary intervention (PCI).

The patient’s PRECISE-DAPT (Predicting Bleeding Complications in Patients Undergoing Stent Implantation and Subsequent Dual Antiplatelet Therapy) score at the time of PCI was 19, indicating a moderate risk of bleeding. A critical lesion in the mid-left anterior descending artery was detected on coronary angiogram. The standard PCI procedure was performed uneventfully, without any complications. He remained well after PCI and was discharged on ticagrelor 90 mg BID a week later.

At the latest follow-up in March 2020, the patient reported good overall well-being with no complaints of chest pain or bleeding events.

Discussion

According to the 2017 European Society of Cardiology (ESC) guidelines on dual antiplatelet therapy (DAPT) in coronary artery disease (CAD), a personalized approach should be taken regarding the duration of DAPT with a P2Y12 inhibitor (eg, ticagrelor) in high-risk patients, in order to balance the associated ischaemic and bleeding risks.1 Decision-making tools such as the PRECISE-DAPT score are used to determine whether a standard (12 months), long (>12 months) or short (3–6 months) duration of DAPT should be considered.1 

In the multicentre, randomized, double-blind, placebo-controlled TWILIGHT study, 3 months of DAPT with ticagrelor (90 mg BID) plus aspirin (81–100 mg daily) followed by another 12 months of ticagrelor (90 mg BID) plus placebo was associated with a significantly reduced risk of Bleeding Academic Research Consortium (BARC) type 2, 3 or 5 bleeding (4.0 percent vs 7.1 percent; hazard ratio [HR], 0.56; 95 percent confidence interval [CI], 0.45 to 0.68; p<0.001) compared with another 12 months of DAPT among 7,119 patients at high ischaemic or bleeding risk who had undergone successful PCI with1 drug-eluting stent (DES) and had tolerated 3-month DAPT post-PCI without an ischaemic or bleeding event.2 (Table)

Of note, ticagrelor monotherapy after 3 months of DAPT was noninferior to prolonged DAPT in terms of ischaemic events (all-cause mortality, nonfatal myocardial infarction, or nonfatal stroke) (3.9 percent vs 3.9 percent; difference, -0.06 percent; 95 percent CI, -0.97 to -0.84; HR, 0.99; 95 percent CI, 0.78 to 1.25; p<0.001 for noninferiority). The incidence of definite or probable stent thrombosis was also comparable between ticagrelor monotherapy and prolonged DAPT (0.4 percent vs 0.6 percent; HR, 0.74; 95 percent CI, 0.37 to 1.47).2 (Table)

A subanalysis of the TWILIGHT study (TWILIGHT-ACS) revealed a significant reduction in bleeding (3.6 percent vs 7.6 percent; HR, 0.47; 95 percent CI, 0.36 to 0.61; p<0.001) at 1 year with ticagrelor monotherapy vs prolonged DAPT among 4,614 patients with unstable angina or NSTEMI who underwent PCI, without an increase in the rate of ischaemic events (4.3 percent vs 4.4 percent; HR, 0.97; 95 percent CI, 0.74 to 1.28; p=0.84). Ticagrelor monotherapy consistently reduced bleeding and ischaemic events across different patient subgroups.3 (Table)

Among TWILIGHT patients with diabetes requiring medication, bleeding was also significantly reduced with ticagrelor monotherapy vs prolonged DAPT (4.5 percent vs 6.7 percent; HR, 0.65; 95 percent CI, 0.47 to 0.91; p=0.01). Ticagrelor monotherapy was also associated with a nonsignificant reduction in 1-year rate of ischaemic events (4.6 percent vs 5.9 percent; HR, 0.77; 95 percent CI, 0.55 to 1.09; p=0.14).4 (Table)

Similarly, in a post-hoc analysis of TWILIGHT patients who had undergone complex PCI (defined as a combination of high-risk angiographic and procedural features), consistent benefit in reduction of bleeding was demonstrated with ticagrelor monotherapy vs prolonged DAPT (4.2 percent vs 7.7 percent; HR, 0.54; 95 percent CI, 0.38 to 0.76), without an increase in the risk of ischaemic events (3.8 percent vs 4.9 percent; HR, 0.77; 95 percent CI, 0.52 to 1.15).5 (Table)

These TWILIGHT data support the use of ticagrelor monotherapy after 3 months of DAPT as a viable antiplatelet treatment option in patients with acute coronary syndrome following PCI. Further prospective studies are required to evaluate the benefits of a ticagrelor monotherapy strategy after a short period of DAPT in patients with STEMI.

Apart from thrombotic and bleeding risks, multiple factors, including age, pill burden, comorbidities, drug history and known allergies, should be considered in optimizing antiplatelet therapy for patients with CAD. This case study illustrates the successful use of ticagrelor monotherapy upfront in an elderly patient with NSTEMI, multiple comorbidities, polypharmacy and aspirin allergy.

A switch from DAPT to ticagrelor monotherapy may also be considered in patients at high risk of bleeding or those who experienced bleeding events or adverse effects of aspirin (eg, gastrointestinal ulcer).

390md

Related MIMS Drugs

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Doctor - Hong Kong digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
Stephen Padilla, 03 Feb 2020
Treatment with semaglutide leads to clinically significant decreases in haemoglobin A1C (HbA1c) and body weight in patients with type 2 diabetes (T2D) across the SUSTAIN 1–7 trials, regardless of race and ethnicity, results of a posthoc analysis have shown.
Roshini Claire Anthony, 4 days ago

For coffee drinkers, drinking filtered coffee may be tied to a lower mortality risk, including cardiovascular disease (CVD)-related mortality, a study from Norway suggested.

6 days ago
Eating behaviours have been shown to moderate the relationship between cumulated risk factors in the first 1,000 days and adiposity outcomes at 6 years of age, which underscores modifiable behavioural targets for interventions, reports a study.
Stephen Padilla, 5 days ago
Use of noninvasive ventilation (NIV), similar to invasive mechanical ventilation (IMV), appears to lessen mortality but may increase the risk for transmission of the novel coronavirus disease (COVID-19) in healthcare workers, suggest the results of a study.